Vermont, 2003

Damaging Winds in Vermont, July 21, 2003

July 21, 2003 · NWS BTV · 2 events in 1 county or zone

An area of low pressure moved from eastern New York into New England Monday night. Rapidly moving thunderstorms associated with this system resulted in a transport down to the surface of strong upper level winds with damage in the towns of Cavendish and Chester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved from eastern New York into New England Monday night. Rapidly moving thunderstorms associated with this system resulted in a transport down to the surface of strong upper level winds with damage in the towns of Cavendish and Chester. In the town of Cavendish, a path of tree damage approximately 3 to 4 miles long was about 1/4 mile wide at the beginning impact point and about 3/4 mile wide at the end of the damage path. An estimated 500 to 700 trees were destroyed. Pine trees were snapped while hard wood trees were uprooted. A few trees fell on structures with some damage. One person was injured when a tree blew over on top of them. Power lines were blown down with a number of residents without power. The actual thunderstorm winds were reported to have lasted 30 seconds or less. In the town of Chester, a number of trees were uprooted with some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 9:25 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 21, 9:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1025 PM EDT MON JUL 21 2003

WILL BE SENDING OUT UPDATED ZONES...MAINLY JUST TO KEEP FCST CURRENT
AND TO REMOVE MENTION OF SEVERE THUNDERSTORM WATCH FOR RUTLAND AND
WINDSOR COUNTIES...WHICH HAS EXPIRED. WILL HOLD OFF UNTIL STRONG
CELL NOW ENTERING WINDSOR COUNTY...AND MOVING RAPIDLY NORTHEAST AT
ABOUT 50 MPH...HAS LEFT THE AREA.

TO THIS POINT...SEVERE WX HAS BEEN CONFINED TO LOCATIONS SOUTH OF
BTV CWA. SHRA/TSRA ACTIVITY WHICH IS WDSPRD ACRS THE FA ATTM IS
EXPECTED TO DIMINSH OVERNIGHT WITH PASSAGE OF SHRTWV AND ASSOCD SFC
LOW. WITH ATMOS REMAINING MARGINALLY UNSTABLE THOUGH...AND MORE
SHRA/TSRA BACK IN WRN NY/PA...WL KEEP IN AT LEAST CHC POPS ALL
ZONES.

RJS

PREVIOUS AFD BELOW....

----------------------

WATER VAPOR LOOP SHOWS AMPLIFIED PATTERN ACRS US WITH MID/UPPER
LVL TROF ACRS GREAT LAKES AND RIDGE OVER WESTERN CONUS. NUMEROUS 5H
VORTS (CONVECTIVELY INDUCED) CONT TO ROTATE AROUND TROF BASE...
COMBINED WITH JET COUPLETS ARE HELPING IN THE DEVELOPMENT OF -TRW
ACRS OHIO VALLEY/GREAT LAKES. MEANWHILE...SFC ANALYSIS PLACE FRNT
ACRS SOUTHERN CANADA INTO OHIO VALLEY WITH WEAK AREAS OF LOW PRES
RIDING ALONG FRNT. MOSAIC RADARS SHOW -RW CENTRAL/SOUTHERN VT ATTM
WITH MORE ACTIVITY DEVELOPING ALONG SFC FRNT ACRS WESTERN/CENTRAL
NY/PA. TEMPS ARE IN THE 70S WITH LIMITED SFC HEATING...CAPES/LLVL
INSTABILITY IS MARGINALLY FOR TRW ACTIVITY ACRS OUR CWA.

TONIGHT-TUESDAY...MODELS IN GOOD AGREEMENT WITH DIGGING MID/UPPER
LVL TROF ACRS GREAT LAKES REGION THROUGH TUESDAY AND SFC FRNT
STALLING ACRS CWA. HOWEVER...TIMING OF INDIVIDUAL 5H S/WS AND
ASSOCIATED SFC LOW FEATURES DEVELOPING ALONG FRNT ARE IN SOME
DISAGREEMENT AMONG THE MODELS. BASED ON CRNT UPSTREAM RADAR ACTIVITY
AND MODELS PROGS OF ULVL DIVERGENCE AND 7H LIFT/MOISTURE WL CONT WITH
CAT POPS TONIGHT. SVR WX POTENTIAL LOOKS MINIMAL GIVEN LACK OF SFC
HEATING TODAY AND CAPES AOB 1000 J/KG. TUESDAY...ANOTHER 5H VORT
ROUND TROF BASE AND MOVES ACRS OUR CENTRAL/SOUTHERN CWA. THIS
COMBINED WITH MID LVL MOISTURE/LIFT WL MENTION LIKELY ACRS
SOUTHERN/CENTRAL CWA. ALSO...A WEAK INSTABILITY AXIS OF CAPES AOA
1000 J/KG AND LIS AROUND -3 DEVELOPS TUESDAY ACRS NORTHERN NY. THIS
COMBINED WITH ENERGY ALOFT COULD HELP IN THE DEVELOPMENT OF AFTERNOON
TRW. 85H TEMPS ARE PROGGED TO BE AROUND 14C AND FEEL TEMPS WL BE
HIGHLY DEPEND UPON CLOUD COVER.

WEDNESDAY...ONE SFC WAVE LIFTS INTO NORTHERN NEW ENGLAND AS ANOTHER
SFC LOW PRES DEVELOPS ALONG THE FRNT AND APPROACHES CWA BY 00Z
THURS. WL CONT WITH PREVIOUS FCSTER THINKING AND MENTION CHC POPS
WEDS. CRNT FEELING BEST DYNAMICS/MOISTURE WITH NEXT SYSTEM WL BE ACRS
OUR CENTRAL/SOUTHERN CWA. HOWEVER...GIVEN UNCERTAINTY IN TIMING
AND STRENGTH OF SYSTEM WL CONT TO MENTION CHC POPS ATTM. MOISTURE
PROFILES SUGGEST SOME BREAKS IN THE OVERCAST THRU THE DAY. THIS
COMBINED WITH 85H TEMPS NEAR 14C SUPPORT HIGHS IN THE L/M 70S MTNS
TO NEAR 80F CHAMPLAIN VALLEY.

EXTENDED...MID/UPPER LVL TROF ACRS CENTRAL GREAT LAKES SHIFTS INTO
NE CONUS AND SLOWLY WEAKENS BY FRI. THIS COMBINED WITH A SFC FRNT
PARALLELING FLOW ALOFT ACRS CENTRAL NEW ENGLAND AND SEVERAL 5H VORTS
ENHANCING LOW PRES ALONG FRNT WL KEEP WX PATTERN UNSETTLED. WL CONT
TO MENTION CHC POPS FOR WEDS-THURS EVENING ASSOCIATED WITH THIS
PATTERN. VERY DIFFICULT TIMING INDIVIDUAL WAVES WITH SW FLOW ALOFT
AND MODELS HAVING CONVECTIVE FEEDBACK PROBLEMS. THEREFORE...WL ONLY
MENTION CHC POPS ATTM. 85H TEMPS AND CLOUDS/PRECIP SUPPORT TEMPS
MID/U70S MOST LOCATIONS. NEXT S/W AND SFC COLD FRNT APPROACHES CWA
LATE SAT INTO SUNDAY. THIS COMBINED WITH INCREASED MOISTURE/LIFT WL
MENTION CHC POPS WESTERN CWA SAT AFTERNOON AND ENTIRE CWA SAT NITE
INTO SUNDAY. OTHERWISE...85H TEMPS SUPPORT HIGHS IN THE L/M 80S SAT
AND U70S/L80S SUNDAY INTO MONDAY.

.BTV...NONE.

TABER
Hazardous weather outlook, Jul 21, 4:42 AM EST, 17 hours 3 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-211145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
542 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SHOWERS...AND A FEW
THUNDERSTORMS...WILL BECOME MORE WIDESPREAD BY LATE THIS AFTERNOON
AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY, AND MAY ONLY
SLOWLY DIMINISH ON WEDNESDAY AND THURSDAY.  SOME AREAS MAY SEE
ENOUGH COMBINED RAINFALL DURING THIS WEEK THAT SOME RUNOFF PROBLEMS
MAY DEVELOP.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 21, 4:09 PM EST, 5 hours 36 minutes before
VTZ011-012-019-220200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
509 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR SOUTHERN VERMONT UNTIL 10 PM EDT. THE
COUNTIES INCLUDED IN THE WATCH ARE RUTLAND AND WINDSOR.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN NEW YORK
WILL MOVE NORTHEAST AT 20 TO 25 MPH INTO SOUTHERN VERMONT THROUGH
THIS EVENING. AS THESE STORMS INTERACT WITH SOME LOW LEVEL
INSTABILITY AND A DISTURBANCE IN THE JET STREAM WINDS ALOFT...HAIL
UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING THUNDERSTORM WINDS
WILL BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG
AND SOUTH OF A RUTLAND TO WHITE RIVER JUNCTION LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

TABER
Special weather statement, Jul 21, 6:05 PM EST, 3 hours 40 minutes before
VTZ011-012-019-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
705 PM EDT MON JUL 21 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR RUTLAND AND
WINDSOR COUNTIES IN VERMONT UNTIL 1000 PM EDT...

A LARGE LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE
EAST-NORTHEAST ACROSS SOUTHERN NEW YORK AT AROUND 40 MPH. THE
NORTHERN END OF THIS LINE MAY CLIP RUTLAND AND WINDSOR COUNTIES AFTER
830 PM.

THUNDERSTORMS TODAY ARE INTERACTING WITH SOME LOW LEVEL INSTABILITY
AND A DISTURBANCE IN THE JET STREAM WINDS ALOFT...AND HAIL UP TO ONE
INCH IN DIAMETER AND STRONG AND DAMAGING WINDS WILL BE POSSIBLE WITH
ANY STRONGER THUNDERSTORMS.

ADVANCE PLANNING DURING A SEVERE WEATHER WATCH IS ESSENTIAL. MAKE
SURE YOUR FAMILY KNOWS WHERE TO GO...AND WHAT TO DO IN THE EVENT
SEVERE THUNDERSTORM WARNINGS ARE ISSUED.

IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER IN A
DITCH. CROUCH DOWN LOW TO THE GROUND AND COVER YOUR HEAD. WHEN SEVERE
THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...
AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER WEATHER UPDATES.

MURRAY

The radar

The Burlington radar (KCXX), 133 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windsor

When
July 21, 9:45 PM EST
Where
Windsor County, Cavendish
Measured
100 kt (115 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.383, -72.617

Thunderstorm Wind, Windsor

When
July 21, 9:55 PM EST
Where
Windsor County, Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.267, -72.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375550, 5375551.